Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2017, 8:44 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 8:44 PM EDT (00:44 UTC)
- Expired
- May 28, 2017, 9:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:06 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 12.4
The text
As transmitted.
667
WUUS52 KCAE 290044
SVRCAE
SCC027-085-290115-
/O.NEW.KCAE.SV.W.0083.170529T0044Z-170529T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
844 PM EDT SUN MAY 28 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Clarendon County in central South Carolina...
East central Sumter County in central South Carolina...
* Until 915 PM EDT
* At 844 PM EDT, a severe thunderstorm was located 8 miles northeast
of Manning, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manning, Turbeville and Shiloh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3363 8003 3370 8028 3397 8015 3401 8007
3402 7994 3401 7991 3399 7989 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 0044Z 307DEG 27KT 3376 8008
HAIL...<.75IN
WIND...60MPH
$$
awp1 follow-up statement
258
WWUS52 KCAE 290049
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
849 PM EDT SUN MAY 28 2017
SCC085-290059-
/O.CAN.KCAE.SV.W.0083.000000T0000Z-170529T0115Z/
Sumter SC-
849 PM EDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SUMTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central South Carolina.
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3363 8003 3372 8015 3388 8004 3394 7999
3395 7998 3392 7996 3389 7995 3388 7994
3388 7988
TIME...MOT...LOC 0049Z 307DEG 27KT 3374 8004
$$
SCC027-290115-
/O.CON.KCAE.SV.W.0083.000000T0000Z-170529T0115Z/
Clarendon SC-
849 PM EDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN CLARENDON COUNTY...
At 849 PM EDT, a severe thunderstorm was located 10 miles east of
Manning, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Turbeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
3363 8003 3372 8015 3388 8004 3394 7999
3395 7998 3392 7996 3389 7995 3388 7994
3388 7988
TIME...MOT...LOC 0049Z 307DEG 27KT 3374 8004
HAIL...<.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:28 PM EDT, 16 minutes earlier.
Area forecast discussion, May 28, 8:28 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Columbia SC 828 PM EDT Sun May 28 2017 .SYNOPSIS... A few thunderstorms may develop late this afternoon but confidence is low. Ridging over the region will weaken on Monday as a frontal boundary slowly slides into the area. The front will stall over the area Tuesday with chances of showers and thunderstorms each day through next weekend. && .NEAR TERM /THROUGH MONDAY/... Storms broke through the cap. Downdraft CAPE supports strong winds threat remains. Ongoing severe thunderstorms across the central and east Midlands. Main threat remains damaging winds but large hail is also possible. Temperatures expected in the lower 90s this afternoon and around 70 degrees for a low tonight. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... Frontal boundary will continue moving toward the area on Monday as the upper level ridge further weakens. Monday night the front will move into the forecast area and stall across the area Tuesday and Tuesday night. Main focus for the short term will be convective potential as well as potential for severe thunderstorms. Instability on Monday will be moderate to strong with LIs around -5 and CAPE around around 1500 J/Kg. With dry air in the mid and upper levels there will be potential for damaging winds and with wet bulb zero rising to around 12 KFt the potential for hail will be lower. With intersecting boundaries and instability into Monday night expect scattered convection into the overnight hours. SPC continues to have the area under a slight risk for Monday as well. Temperatures Monday afternoon will be in the lower 90s with lows Monday night in the upper 60s to low 70s. Tuesday will be similar...however with the front stalling over the area expect the best chances for convection to along and south of the front. Instability Tuesday will be strong and with dry air persisting in the mid and upper levels will again see potential for damaging winds and lower threat of hail. With a weak pressure gradient there is also potential for a sea breeze...models currently depict this remaining near the coast and triggering convection however if this moves further inland this could trigger additional convection. Tuesday afternoon highs will be in the upper 80s to around 90 with overnight lows in the upper 60s to around 70. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Models are in good agreement into next weekend as the weak surface front remains stalled over the region and a series of weak upper level disturbances cross the area. This will keep chances of mainly diurnal showers and thunderstorms in the forecast each day through Sunday. Concern with convection for Thursday onward will be potential for heavy rainfall as high pressure over the western Atlantic will result in southerly flow and open the area to moisture from the Gulf of Mexico. Temperatures through the long term will be near normal. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... VFR conditions expected through the TAF period. Thunderstorms in the vicinity of the terminals as coverage remains scattered. Brief restrictions possible at OGB terminal...otherwise VFR. Winds will generally be from the west today around 10 knots with some gusts to 20 knots possible. A 25 kt low level jet overnight and cloud cover should preclude fog development. Winds may become gusty as the inversion breaks Monday morning around 14Z. Then expect WSW winds around 10 kts for the remainder of the period. EXTENDED AVIATION OUTLOOK...A cold front will stall over the region through early next week. The front will help support scattered thunderstorms and possible restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, May 28, 8:08 PM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 808 PM EDT Sun May 28 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025-026-030-035-041-300015- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Aiken-Barnwell- Bamberg- 808 PM EDT Sun May 28 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. An isolated severe thunderstorm possible mainly this afternoon and evening, with damaging winds the main threat. Flood Warning remains in effect for minor flooding on Lake Wateree. Please consult our webpage for the latest more detailed information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Slight risk of severe thunderstorms Monday afternoon/evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ027>029-031-036>038-300015- Lexington-Richland-Lee-Sumter-Orangeburg-Calhoun-Clarendon- 808 PM EDT Sun May 28 2017 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Severe Thunderstorm Watch. Flood Warning remains in effect for minor flooding on Lake Wateree. Please consult our webpage for the latest more detailed information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Slight risk of severe thunderstorms Monday afternoon/evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 28, 6:31 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Columbia SC 631 PM EDT SUN MAY 28 2017 SCZ020-026>028-282315- Lexington-Newberry-Richland-Saluda- 631 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEWBERRY... NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA AND NORTHWESTERN RICHLAND COUNTIES... At 630 PM EDT, a strong thunderstorm was located 9 miles south of Prosperity, or 11 miles north of Batesburg, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake Murray, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3397 8164 3408 8165 3418 8122 3398 8113 TIME...MOT...LOC 2230Z 269DEG 25KT 3407 8155 WRS
Local storm report, May 28, 7:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 1 WSW SEVEN OAKS 34.05N 81.15W
05/28/2017 LEXINGTON SC LAW ENFORCEMENT
POWERS LINES DOWN IN ROAD ST. ANDREWS AND
LEISURE LANE.
&&
JLLocal storm report, May 28, 7:52 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG SEVEN OAKS 34.05N 81.14W
05/28/2017 LEXINGTON SC LAW ENFORCEMENT
TREE IN ROAD HARROW DR AND STONEHEDGE DR.
&&
JLLocal storm report, May 28, 7:56 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 SSW IRMO 34.05N 81.22W
05/28/2017 E60 MPH LEXINGTON SC MESONET
RICHLAND COUNTY MESO NET 60 MPH WIND GUST AT
LAKE MURRAY DAM.
&&
JLLocal storm report, May 28, 8:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 ESE SEVEN OAKS 34.05N 81.13W
05/28/2017 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN OLD SHEPHERDS RD AND ASHLAND RD.
&&
JLLocal storm report, May 28, 8:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 N SUMTER 33.98N 80.39W
05/28/2017 SUMTER SC LAW ENFORCEMENT
DAMAGE TO PART OF ROOF, CAR PORT, AND CAR
1973 BECKWOOD RD.
&&
JLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Sumter | 42 min |
| May 29, 4:42 PM EDT | Special Weather Statement | CAE | McCormick | 63 min |
| May 29, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 54 min |
| May 29, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 64 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 55 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| May 29, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 63 min |
| May 29, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Lexington, Newberry, Saluda | 60 min |
| May 29, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 59 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 65 min |
| May 29, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland, Saluda | 64 min |
| May 29, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 28 min |
| May 29, 7:48 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 57 min |
| May 29, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.